Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 358, NWS Dodge City, KS

July 29, 2018Lane County, Ness County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2018, 1:35 AM CDT for Lane County, Ness County, Scott County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 1:35 AM CDT (06:35 UTC)
Expired
Jul 29, 2018, 2:30 AM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Lane County, KS, Ness County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 90 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

230 
WUUS53 KDDC 290635
SVRDDC
KSC101-135-171-290730-
/O.NEW.KDDC.SV.W.0358.180729T0635Z-180729T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
135 AM CDT SUN JUL 29 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Ness County in west central Kansas...
  Eastern Scott County in west central Kansas...
  Lane County in west central Kansas...

* Until 230 AM CDT.

* At 134 AM CDT, severe thunderstorms were located along a line
  extending from 13 miles south of Collyer to 7 miles north of Healy,
  moving south at 40 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Ness City, Dighton, Utica, Alamota, Grigston, Healy, Manning,
  Beeler, Pendennis, Amy, Shields and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3870 10009 3827 9978 3827 10086 3870 10074
TIME...MOT...LOC 0634Z 342DEG 33KT 3886 10020 3871 10065 

HAIL...1.75IN
WIND...70MPH
 
$$

UMSCHEID
3 follow-up statements
362 
WWUS53 KDDC 290655
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
155 AM CDT SUN JUL 29 2018

KSC171-290705-
/O.CAN.KDDC.SV.W.0358.000000T0000Z-180729T0730Z/
Scott KS-
155 AM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCOTT COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 3827 10051 3852 10054 3862 10031 3870 10022
      3870 10009 3827 9978
TIME...MOT...LOC 0655Z 342DEG 46KT 3870 10012 3852 10028 3841 10051 

$$

KSC101-135-290730-
/O.CON.KDDC.SV.W.0358.000000T0000Z-180729T0730Z/
Ness KS-Lane KS-
155 AM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR WESTERN NESS AND EASTERN LANE COUNTIES...

At 155 AM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Utica to 4 miles north of Alamota
to 5 miles southwest of Dighton, moving south at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Ness City, Dighton, Utica, Alamota, Beeler and Arnold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3827 10051 3852 10054 3862 10031 3870 10022
      3870 10009 3827 9978
TIME...MOT...LOC 0655Z 342DEG 46KT 3870 10012 3852 10028 3841 10051 

HAIL...1.00IN
WIND...70MPH
 
$$

UMSCHEID
247 
WWUS53 KDDC 290704
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
204 AM CDT SUN JUL 29 2018

KSC101-135-290730-
/O.CON.KDDC.SV.W.0358.000000T0000Z-180729T0730Z/
Ness KS-Lane KS-
204 AM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR WESTERN NESS AND SOUTHEASTERN LANE COUNTIES...

At 204 AM CDT, severe thunderstorms were located along a line
extending from 2 miles southwest of Arnold to 2 miles southwest of
Beeler to 11 miles south of Dighton, moving south at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ness City, Utica, Alamota, Beeler and Arnold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3827 10051 3839 10051 3853 10026 3870 10018
      3870 10009 3827 9978
TIME...MOT...LOC 0704Z 343DEG 46KT 3860 10007 3842 10023 3831 10046 

HAIL...0.88IN
WIND...60MPH
 
$$

UMSCHEID
150 
WWUS53 KDDC 290720
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
220 AM CDT SUN JUL 29 2018

KSC101-135-290730-
/O.EXP.KDDC.SV.W.0358.000000T0000Z-180729T0730Z/
Ness KS-Lane KS-
220 AM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NESS AND SOUTHEASTERN
LANE COUNTIES WILL EXPIRE AT 230 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 3827 10051 3839 10051 3853 10026 3870 10018
      3870 10009 3827 9978
TIME...MOT...LOC 0720Z 342DEG 33KT 3847 10002 3829 10018 3818 10041 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:09 AM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 29, 12:09 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1209 AM CDT Sun Jul 29 2018

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM CDT Sat Jul 28 2018

Another cluster of storms is anticipated this evening into the
overnight period. Storms are expected to initiate and/or move into
west central Kansas around 00Z and trek southeastward through the
CWA. Models also suggest a second cluster of storms to form across
southern Nebraska and move into central Kansas a few hours later.
A few of these storms look to become severe with hail up to 2
inches, winds over 60 mph, and frequent lightning being the main
concern. With how moist the ground is, flooding may also be an
issue. Skies will become mostly cloudy overnight with some
clearing across far western Kansas towards sunrise. There may be a
few lingering showers across south central Kansas by sunrise
tomorrow. Otherwise expect decreasing cloudiness throughout the
day. Winds will generally be from a southeasterly direction
overnight then more of a northeasterly direction tomorrow. As for
temperatures, lows tonight are progged to range from the lower 60s
along the KS/CO border to upper 60s across south central Kansas.
Highs tomorrow are only expected to reach around 80 degrees along
the I-70 corridor to upper 80s along the KS/OK border.

.LONG TERM...(Sunday night through Saturday)
Issued at 310 PM CDT Sat Jul 28 2018

Another MCS will be possible Sunday night as an upper level trough
approaches. Locally heavy rain and strong winds will once again be
possible. A few lingering showers will be possible Monday morning
with decreasing cloudiness in the afternoon. Drier air then moves
into the area early to mid part of next week with much cooler
temperatures. One exception to this will be along the KS/CO border
where a few storms may slide into the area during the evening. As
for temperatures, highs look to only reach into the 80s Sunday,
upper 70s to low 80s Monday, Mid 80s Tuesday, then slowly warmer
each day with around 90 degrees by late week. Lows will generally
range form the upper 50s to upper 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1206 AM CDT Sun Jul 29 2018

Convection will continue to increase in coverage and continue
through at least 09z Sunday across southwest Kansas and north
central Kansas. BUFR soundings indicating at MVFR ceilings
possible with these storms overnight. These storms overnight will
be capable of producing strong gusty winds and reduced
visibilities due to heavy rainfall. As these storms taper off
towards 12z there may be a period of IFR stratus developing
around daybreak mainly in the Garden City, Dodge City, and
LIberal areas. Variable winds with these storms will gradually
become east northeast at 10 knots or less after 12z Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  83  63  80 /  60  20  50  40
GCK  64  82  62  79 /  30  10  60  50
EHA  64  86  63  80 / 100  10  60  50
LBL  66  87  65  80 /  50  10  40  40
HYS  64  78  61  76 /  70  20  40  30
P28  69  87  67  82 /  70  30  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Burgert
Hazardous weather outlook, Jul 28, 3:45 AM CDT, 21 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Sat Jul 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-290845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Sat Jul 28 2018 /245 AM MDT Sat Jul 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
-----------------

Thunderstorms are expected to move into far western Kansas after 7
pm. Very large hail and damaging winds can be expected with storms
that remain isolated. Thunderstorms are expected to develop into
a large cluster during the late evening and then progress
southeastward into south central Kansas overnight. The main
concern with the storms late in the evening and overnight will be
damaging winds and very heavy rains that could lead to localized
flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Another cluster of thunderstorms is expected Sunday evening.
These storms could contain damaging winds and large hail, with
the best chance of severe storms in extreme western Kansas.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight between
7 pm and 2 am.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Special weather statement, Jul 28, 11:36 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1136 PM CDT SAT JUL 28 2018

KSZ075-076-290530-
Grant KS-Haskell KS-
1136 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND HASKELL
COUNTIES UNTIL 1230 AM CDT...

At 1136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Hickok to 2 miles northeast of
Cave. Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sublette, Satanta, Tice, Ryus and Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3773 10066 3739 10066 3739 10122 3773 10132
TIME...MOT...LOC 0436Z 260DEG 25KT 3767 10125 3738 10111

UMSCHEID
Special weather statement, Jul 29, 12:08 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1208 AM CDT SUN JUL 29 2018

KSZ061>063-290615-
Finney KS-Kearny KS-Hamilton KS-
1208 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...WESTERN FINNEY COUNTIES UNTIL 115 AM CDT/1215 AM MDT/...

At 1208 AM CDT/1108 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Tribune
to 4 miles east of Garden City. Movement was southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield, Pierceville, Friend and
Plymell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3827 10100 3824 10069 3774 10066 3812 10186
      3826 10191
TIME...MOT...LOC 0508Z 313DEG 34KT 3828 10180 3800 10078

UMSCHEID
Special weather statement, Jul 29, 12:32 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1232 AM CDT SUN JUL 29 2018

KSZ077-078-087-088-290630-
Gray KS-Meade KS-Clark KS-Ford KS-
1232 AM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR FORD...MEADE...SOUTHERN GRAY AND
CLARK COUNTIES UNTIL 130 AM CDT...

At 1232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Copeland to 8 miles north of
Forgan. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dodge City, Meade, Montezuma, Ashland, Bucklin, Spearville, Minneola,
Fowler, Copeland, Ford, Ensign, Bloom, Englewood, Sitka, Meade State
Park, Howell, Wright, Missler, Bellefont and Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3772 10064 3790 9958 3700 9955 3700 10062
TIME...MOT...LOC 0532Z 278DEG 29KT 3770 10062 3702 10049

UMSCHEID
Local storm report, Jul 29, 1:14 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
114 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 AM     TSTM WND GST     HAYS REGIONAL AIRPORT A 38.85N 99.27W
07/29/2018  M55 MPH          ELLIS              KS   AWOS

            AWOS STATION HYS, HAYS REGIONAL AIRPORT AWOS
            SITE.

&&

RB
Local storm report, Jul 29, 1:21 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
121 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     FLASH FLOOD      GARDEN CITY             37.98N 100.86W
07/29/2018                   FINNEY             KS   STORM CHASER

            STORM CHASER OBSERVED 4 TO 6 INCHES OF WATER
            COVERING NUMEROUS STREETS AND INTERSECTIONS
            WITHIN THE CITY LIMITS.

&&

RB
Local storm report, Jul 29, 1:27 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
127 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TSTM WND DMG     3 SE FT. DODGE          37.70N 99.91W
07/29/2018                   FORD               KS   LAW ENFORCEMENT

            POWER POLE AND SEVERAL TREE BRANCHES WERE
            BLOWN DOWN AT 117 ROAD AND LARIAT WAY. TIME
            WAS ESTIMATED FROM RADAR.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:17 PM CDTSpecial Weather StatementDDCMorton58 min
Jul 28, 9:41 PM CDTSevere Thunderstorm WarningDDCMorton49 min
Jul 28, 10:21 PM CDTSpecial Weather StatementDDCHaskell54 min
Jul 28, 10:38 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward46 min
Jul 28, 10:51 PM CDTSpecial Weather StatementDDCGrant, Stanton, Stevens54 min
Jul 28, 11:23 PM CDTSpecial Weather StatementDDCSeward67 min
Jul 28, 11:33 PM CDTSpecial Weather StatementDDCClark, Ford, Meade57 min
Jul 28, 11:36 PM CDTSpecial Weather StatementDDCHaskell54 min
Jul 28, 11:42 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens63 min
Jul 29, 12:08 AM CDTSpecial Weather StatementDDCFinney, Kearny67 min
Jul 29, 12:32 AM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade58 min
Jul 29, 12:34 AM CDTSevere Thunderstorm WarningDDCEllis56 min
Jul 29, 12:39 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman51 min
Jul 29, 12:47 AM CDTAreal Flood AdvisoryDDCFinney3 hr
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford37 min
Jul 29, 1:09 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman40 min
Jul 29, 1:43 AM CDTAreal Flood AdvisoryDDCPratt3 hr
Jul 29, 3:07 AM CDTFlash Flood WarningDDCPratt3 hr
Jul 29, 5:49 AM CDTAreal Flood WarningDDCPratt6 hr
Jul 29, 6:27 AM CDTAreal Flood WarningDDCEdwards, Hodgeman, Pawnee6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.